Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2014, Article ID 350474, 5 pages
http://dx.doi.org/10.1155/2014/350474
Research Article

Approximation Theorems for Functions of Two Variables via -Convergence

Department of Mathematics, Faculty of Science, King Abdulaziz University, P.O. Box 80203, Jeddah 21589, Saudi Arabia

Received 23 October 2013; Accepted 13 December 2013; Published 10 February 2014

Academic Editor: M. Mursaleen

Copyright © 2014 Mohammed A. Alghamdi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Çakan et al. (2006) introduced the concept of -convergence for double sequences. In this work, we use this notion to prove the Korovkin-type approximation theorem for functions of two variables by using the test functions 1, , , and and construct an example by considering the Bernstein polynomials of two variables in support of our main result.

1. Introduction and Preliminaries

In [1], Pringsheim introduced the following concept of convergence for double sequences. A double sequence is said to be to the number in Pringsheim’s sense (shortly, to ) if for every there exists an integer such that whenever . In this case is called the of .

A double sequence of real or complex numbers is said to be if . We denote the space of all bounded double sequences by .

If and is -convergent to , then is said to be to (shortly, to ). In this case is called the of the double sequences . The assumption of being   -convergent was made because a double sequence which is -convergent is not necessarily bounded.

Assume that is a one-to-one mapping from the set (the set of natural numbers) into itself. A continuous linear functional on the space of bounded single sequences is said to be an or a if and only if (i) when the sequence has for all , (ii) , where , and (iii) for all .

Throughout this paper we consider the mapping which has no finite orbits; that is, for all integer and , where denotes the iterate of at . Note that a -mean extends the limit functional on the space of convergent single sequences in the sense that for all (see [2]). Consequently, the set of bounded sequences all of whose -means are equal. We say that a sequence is - if and only if . Schaefer [3] defined and characterized the -conservative, -regular, and -coercive matrices for single sequences by using the notion of -convergence. If , then the set is reduced to the set of almost convergent sequences due to Lorentz [4].

In 2006, Çakan et al. [5] presented the following definition of -convergence for double sequences and established core theorem for -convergence and later on this notion was studied by Mursaleen and Mohiuddine [68]. A double sequence of real numbers is said to be - to a number if and only if , where while here the limit means -limit. Let us denote by the space of -convergent double sequences . If is translation mapping, then the set is reduced to the set of almost convergent double sequences [9]. Note that .

Example 1. Let be a double sequence such that for all . Then is -convergent to zero (for ) but not convergent.

Suppose that is the space of all functions continuous on . It is well known that is a Banach space with the norm

The classical Korovkin approximation theorem is given as follows (see [10, 11]).

Theorem 2. Let be a sequence of positive linear operators from into and , for , where , , and . Then , for all .

In [12], Mohiuddine obtained the Korovkin-type approximation theorem through the notion of almost convergence for single sequences and proved some interesting results. Such type of approximation theorems for the function of two variables is proved in [13, 14] through the concept of almost convergence and statistical convergence of double sequences, respectively. Recently, Mohiuddine et al. [15] determined the Korovkin-type approximation theorem by using the test functions , , and through the notion of statistical summability . Quite recently, by using the concept of -statistical convergence, Mohiuddine and Alotaibi [16] proved the Korovkin-type approximation theorem for functions of two variables. For more details and some recent work on this topic, we refer to [1721] and references therein. In this work, we apply the notion of -convergence to prove the Korovkin-type approximation theorem by using the test functions , , , and . We apply the classical Bernstein polynomials of two variables to construct an example in support of our result.

2. Main Result

Now, we prove the classical Korovkin-type approximation theorem for the functions of two variables through -convergence.

By , we denote the set of all two dimensional continuous functions on , where . Let be a linear operator from into . Then, a linear operator is said to be positive provided that implies .

Theorem 3. Suppose that is a double sequence of positive linear operators from into and satisfying the following conditions: which hold uniformly in . Then for any function bounded on the whole plane, one has uniformly in .

Proof. Since and is bounded on the whole plane, we have Therefore, Also we have that is continuous on ; that is, From (7) and (8), putting and , we obtain or Now, we operate on the above inequality since is monotone and linear. We obtain Therefore But From (12) and (13), we get Now Using (14), we obtain Since is arbitrary, we can write Similarly, Thus, we have Taking the limit and from (4), we obtain

Theorem 4. Suppose a double sequence of positive linear operators on such that If where , , , and , then for any function bounded on the whole plane.

Proof. From Theorem 3, we have that if (22) holds then which is equivalent to Now Therefore Hence, using the hypothesis, we get That is, (23) holds.

3. Example and the Concluding Remark

In this section, we prove that our theorem is stronger than Theorem 2. Let us consider the following Bernstein polynomials (see [22]) of two variables: Let be defined by where the double sequence is defined by (2) in Section 1. Then Also, satisfies (4). Hence, we have Since , we have . Thus But Theorem 3 does not hold, since the limit does not exist as . Therefore we conclude that our Theorem 3 is stronger than the classical Korovkin theorem for functions of two variables due to Volkov [23].

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgment

This paper was funded by the Deanship of Scientific Research (DSR), King Abdulaziz University, Jeddah. The author, therefore, acknowledges with thanks DSR technical and financial support.

References

  1. A. Pringsheim, “Zur theorie der zweifach unendlichen Zahlenfolgen,” Mathematische Annalen, vol. 53, no. 3, pp. 289–321, 1900. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  2. M. Mursaleen, “On some new invariant matrix methods of summability,” The Quarterly Journal of Mathematics, vol. 34, no. 1, pp. 77–86, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  3. P. Schaefer, “Infinite matrices and invariant means,” Proceeding of the American Mathematical Society, vol. 36, pp. 104–110, 1972. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. G. G. Lorentz, “A contribution to the theory of divergent sequences,” Acta Mathematica, vol. 80, no. 1, pp. 167–190, 1960. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  5. C. Çakan, B. Altay, and M. Mursaleen, “The σ-convergence and σ-core of double sequences,” Applied Mathematics Letters, vol. 19, no. 10, pp. 1122–1128, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  6. M. Mursaleen and S. A. Mohiuddine, “Double σ-multiplicative matrices,” Journal of Mathematical Analysis and Applications, vol. 327, no. 2, pp. 991–996, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  7. M. Mursaleen and S. A. Mohiuddine, “Regularly σ-conservative and σ-coercive four dimensional matrices,” Computers & Mathematics with Applications, vol. 56, no. 6, pp. 1580–1586, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  8. M. Mursaleen and S. A. Mohiuddine, “On σ-conservative and boundedly σ-conservative four-dimensional matrices,” Computers & Mathematics with Applications, vol. 59, no. 2, pp. 880–885, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. F. Móricz and B. E. Rhoades, “Almost convergence of double sequences and strong regularity of summability matrices,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 104, no. 2, pp. 283–294, 1988. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. P. P. Korovkin, Linear Operators and Approximation Theory, Hindustan, Delhi, India, 1960.
  11. A. D. Gadjiev and C. Orhan, “Some approximation theorems via statistical convergence,” The Rocky Mountain Journal of Mathematics, vol. 32, no. 1, pp. 129–138, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  12. S. A. Mohiuddine, “An application of almost convergence in approximation theorems,” Applied Mathematics Letters, vol. 24, no. 11, pp. 1856–1860, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  13. G. A. Anastassiou, M. Mursaleen, and S. A. Mohiuddine, “Some approximation theorems for functions of two variables through almost convergence of double sequences,” Journal of Computational Analysis and Applications, vol. 13, no. 1, pp. 37–46, 2011. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  14. F. Dirik and K. Demirci, “Korovkin type approximation theorem for functions of two variables in statistical sense,” Turkish Journal of Mathematics, vol. 33, pp. 1–11, 2009. View at Google Scholar
  15. S. A. Mohiuddine, A. Alotaibi, and M. Mursaleen, “Statistical summability (C, 1) and a Korovkin type approximation theorem,” Journal of Inequalities and Applications, vol. 2012, no. 2, article 172, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. S. A. Mohiuddine and A. Alotaibi, “Statistical convergence and approximation theorems for functions of two variables,” Journal of Computational Analysis and Applications, vol. 15, no. 2, pp. 218–223, 2013. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. K. Demirci and S. Karakuş, “Korovkin-type approximation theorem for double sequences of positive linear operators via statistical A-summability,” Results in Mathematics, vol. 63, no. 1-2, pp. 1–13, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. A. D. Gadžiev, “The convergence problems for a sequence of positive linear operators on unbounded sets, and theorems analogous to that of P.P. Korovkin,” Soviet Mathematics Doklady, vol. 15, pp. 1433–1436, 1974. View at Google Scholar · View at MathSciNet
  19. R. F. Patterson and E. Savaş, “Korovkin and Weierstrass approximation via lacunary statistical sequences,” Journal of Mathematics and Statistics, vol. 1, no. 2, pp. 165–167, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. S. A. Mohiuddine and A. Alotaibi, “Korovkin second theorem via statistical summability (C, 1),” Journal of Inequalities and Applications, vol. 2013, article 149, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  21. O. H. H. Edely, S. A. Mohiuddine, and A. K. Noman, “Korovkin type approximation theorems obtained through generalized statistical convergence,” Applied Mathematics Letters, vol. 23, no. 11, pp. 1382–1387, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  22. D. D. Stancu, “A method for obtaining polynomials of Bernstein type of two variables,” The American Mathematical Monthly, vol. 70, no. 3, pp. 260–264, 1963. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. V. I. Volkov, “On the convergence of sequences of linear positive operators in the space of continuous functions of two variables,” Doklady Akademii Nauk SSSR, vol. 115, pp. 17–19, 1957. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet